Alert archive / Delaware / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 19, 2017, 8:12 PM EDT for Sussex County, Delaware. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 8:12 PM EDT (00:12 UTC)
- Expired
- Jun 19, 2017, 9:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 24 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1394 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.5
The text
As transmitted.
482
WWUS81 KPHI 200012
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
812 PM EDT MON JUN 19 2017
DEZ002>004-MDZ020-200100-
Inland Sussex-Kent-Delaware Beaches-Caroline-
812 PM EDT MON JUN 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...SOUTHERN KENT
AND SOUTHEASTERN CAROLINE COUNTIES...
At 811 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cambridge to 8 miles west of Vienna
to 12 miles west of Hebron. Movement was northeast at 50 mph.
Scattered Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Federalsburg and Delmar around 835 PM EDT.
Seaford and Laurel around 840 PM EDT.
Bridgeville and Sycamore around 845 PM EDT.
Georgetown, Millsboro and Dagsboro around 855 PM EDT.
Milton and Ellendale around 900 PM EDT.
Other locations impacted by these storms include Long Neck, Bethel,
Frankford, Blades and Greenwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
3869 7580 3884 7559 3885 7524 3861 7513
3859 7518 3859 7521 3858 7518 3857 7518
3859 7515 3859 7512 3855 7510 3845 7540
TIME...MOT...LOC 0011Z 239DEG 43KT 3850 7604 3848 7598 3836 7591
$$
DragWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 19, 8:09 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 19, 8:09 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
809 PM EDT Mon Jun 19 2017
.SYNOPSIS...
A cold front will move through the area tonight and offshore by
Tuesday morning. A secondary cold front will gradually approach from
the northwest Wednesday before dissipating over the area Wednesday
night. Bermuda high pressure looks to influence our weather once
again late in the week. Another frontal system may affect the area
sometime during the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
800 PM update: The remainder of the Severe Thunderstorm Watch
has been cancelled. This update was to adjust PoPs and to
remove the Severe Thunderstorm Watch headline.
Otherwise, an upper-level trough over the Great Lakes region
continues to shift eastward. This will drive a cold front
across our area later this evening.
The air mass in place is very warm and moist with PW values around 2
inches. This is resulting in MLCAPE of up to 2000 J/KG. The deep
southwesterly flow will mostly favor a linear convective mode,
however as the convective line grows upscale (moves into a stronger
low-level wind field along with an instability axis) eastward into
this evening there could be some embedded cells with some updraft
rotation. Given the mostly unidirectional flow though, straight-line
damaging wind gusts is the main threat. The wind damage threat will
be locally enhanced where line segments surge forward (bow out). The
mid level lapse rates do not appear to be all that steep, therefore
while some hail is possible this should temper this potential. The
overall high moisture content of the air mass may result in water-
loaded downdrafts which can enhance the downdraft potential
(downbursts) especially along the leading edge of the storms. The
tropical air mass will also be conducive for convection to produce
frequent lightning.
As mentioned earlier the PW values will be around 2 inches. This
will result in areas of very heavy rain as convection should be
efficient rainfall products. While the storm motions are fairly
quick, a linear mode and possible backbuilding of updrafts may
result in the potential for local flash flooding. Therefore, the
Flash Flood Watch remains as is.
One the organized convection moves off the coast later this evening,
some showers or thunder may linger in its wake as some height falls
occur with the incoming upper-level trough. The extent of additional
convection especially for the eastern and southern zones is less
certain as this will depend on how much the air mass is turned over
from the initial convective line. The dew points are expected to
start lowering overnight especially in the northern and western
zones.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Our area will be under the influence of an upper-level trough and
associated cyclonic flow Tuesday. This will allow a cold front to
push offshore early, however some lingering showers or thunder are
possible near the southeast zones to portions of Delmarva in the
morning. Otherwise, drying is forecast to work south and east during
the day, with this most noticeable especially to the north and west
of I-95. Despite a cold front clearing the area, it will be a warm
day although much of the area will get a break from the humid
conditions as the day progresses.
High temperatures are an even blend of MOS and continuity.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Slightly cooler, but near normal temperatures, and somewhat
drier air moves into the region during the midweek. A mostly dry
period is expected Tuesday night through Thursday with a few
exceptions. The frontal boundary that moves thru our region
tonight will stall to our south tomorrow, then the northern edge
of precip along the front may expand northward toward southern
DE late Tuesday night and Wednesday as a disturbance tracks
along it. Additionally, diurnally-driven showers may develop
during peak heating Wednesday afternoon across the higher
terrain of northeastern PA and northwestern NJ as a shortwave
trough tracks nearby to the north.
It appears that another cold front an associated upper trof will
approach from the northwest Friday or Saturday, but timing is
uncertain at this point. The front may also be preceded by a
surge of tropical moisture from the Gulf of Mex. Given the
uncertainty for forcing and the overall summer-like pattern, the
forecast includes a chance of t-storms for Friday and through
the weekend for the entire area.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through tonight...As of 00z, an area of rain/showers is behind a
departing line of thunderstorms. Some lingering showers and
local MVFR conditions may occur for awhile in the wake of the
line of thunderstorms. Otherwise, improving to VFR overnight
although some local light fog is possible. Southwest to west-
southwest winds diminishing to less than 10 knots.
Tuesday...VFR overall. A few morning showers possible near and south
and east of KACY and KMIV. West-southwest to southwest winds
increasing to around 10 knots.
OUTLOOK...
Tuesday night through Thursday...Mainly VFR conditions
expected. Low possibilities for sub-VFR restrictions from
stratus/fog late night/early morning each day. Southwest winds
10 kt or less.
Friday and Saturday...Chance for MVFR or tempo IFR conditions
in showers and thunderstorms. SW winds gust to 20 kt during the
afternoon on Friday.
&&
.MARINE...
The Small Craft Advisory remains in effect through Tuesday on our
ocean waters. The Small Craft Advisory is in effect for Delaware Bay
until 11:00 PM.
A gusty south to southwest wind continues into tonight as a low-
level jet moves across the region. These winds will diminish
overnight. The wave heights on our ocean waters should remain in the
5 to 8 foot range through tonight. A line of gusty thunderstorms is
expected to move through this evening. While the winds should be
below advisory criteria Tuesday, seas on the ocean should be about 5
feet.
OUTLOOK...
Tuesday night through Saturday...Winds and seas expected to
remain below SCA headline criteria.
RIP CURRENTS...
The high risk for the development of dangerous rip currents
continues through this evening along the coast of Delaware and New
Jersey. There is a 6 to 7 second southerly wind wave on top of a
very long period (around 16 seconds) southeasterly ground swell.
This combination results in an elevated risk for the development of
dangerous rip currents.
The primary wave period is forecast to be around 7 seconds from
the south on Tuesday and Wednesday. However, the underlying 13
to 16 second southeasterly swell is expected to linger into the
mid week period. As a result, the risk for the development of
dangerous rip currents is anticipated to be at least moderate
through the period along the coasts of Delaware and New Jersey.
&&
.EQUIPMENT...
NWS NWR and phone broadcast of the marine and surf zone
forecasts. Problems continue here at NWS PHI. Hope to resolve
later today or Tuesday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ450>455.
Small Craft Advisory until 11 PM EDT this evening for ANZ430-
431.
&&
Synopsis...Klein
Near Term...Gorse/Meola
Short Term...Gorse
Long Term...AMC/Klein
Aviation...AMC/Gorse/Klein/Meola
Marine...AMC/Gorse/Klein
Equipment...Hazardous weather outlook, Jun 19, 8:11 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 811 PM EDT Mon Jun 19 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-210015- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 811 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-210015- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 811 PM EDT Mon Jun 19 2017 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The risk for the development of dangerous rip currents is forecast to remain at least moderate on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-210015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 811 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 7:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG EDISON 40.52N 74.41W
06/19/2017 MIDDLESEX NJ EMERGENCY MNGR
TREE DOWN ONTO A CAR WITH POWER LINES DOWN
&&
EVENT NUMBER PHI1700770
THALERLocal storm report, Jun 19, 7:52 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
752 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG NEW EGYPT 40.06N 74.53W
06/19/2017 OCEAN NJ EMERGENCY MNGR
TREE ACROSS ROADWAY ON MOOREHOUSE ROAD AT HIGHBRIDGE
ROAD
&&
EVENT NUMBER PHI1700771
THALERLocal storm report, Jun 19, 7:58 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
758 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG DUNELLEN 40.59N 74.47W
06/19/2017 MIDDLESEX NJ EMERGENCY MNGR
LARGE BRANCHES DOWN IN THE ROADWAY ON FRONT STREET
&&
EVENT NUMBER PHI1700772
THALERLocal storm report, Jun 19, 8:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
804 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG EDISON 40.52N 74.41W
06/19/2017 MIDDLESEX NJ EMERGENCY MNGR
WIRES DOWN ON MACARTHUR DRIVE
&&
EVENT NUMBER PHI1700773
THALERLocal storm report, Jun 19, 8:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
806 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM LIGHTNING MANAHAWKIN 39.70N 74.25W
06/19/2017 OCEAN NJ EMERGENCY MNGR
UTILITY POLE STRUCK BY LIGHTNING ON N MAIN ST
&&
EVENT NUMBER PHI1700774
THALERSpecial weather statement, Jun 19, 8:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
812 PM EDT MON JUN 19 2017
DEZ002>004-MDZ020-200100-
Inland Sussex-Kent-Delaware Beaches-Caroline-
812 PM EDT MON JUN 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...SOUTHERN KENT
AND SOUTHEASTERN CAROLINE COUNTIES...
At 811 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cambridge to 8 miles west of Vienna
to 12 miles west of Hebron. Movement was northeast at 50 mph.
Scattered Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Federalsburg and Delmar around 835 PM EDT.
Seaford and Laurel around 840 PM EDT.
Bridgeville and Sycamore around 845 PM EDT.
Georgetown, Millsboro and Dagsboro around 855 PM EDT.
Milton and Ellendale around 900 PM EDT.
Other locations impacted by these storms include Long Neck, Bethel,
Frankford, Blades and Greenwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
3869 7580 3884 7559 3885 7524 3861 7513
3859 7518 3859 7521 3858 7518 3857 7518
3859 7515 3859 7512 3855 7510 3845 7540
TIME...MOT...LOC 0011Z 239DEG 43KT 3850 7604 3848 7598 3836 7591
DragThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:05 PM EDT | Special Marine Warning | PHI | 55 min | |
| Jun 19, 9:08 PM EDT | Special Weather Statement | PHI | Cape May | 37 min |
| Jun 19, 9:51 PM EDT | Special Marine Warning | PHI | 54 min | |
| Jun 19, 9:57 PM EDT | Special Weather Statement | PHI | Atlantic, Cumberland | 63 min |
| Jun 19, 8:32 PM EDT | Areal Flood Advisory | PHI | Caroline, Kent, Queen Anne's, Talbot | 3 hr |
| Jun 19, 8:20 PM EDT | Flash Flood Warning | PHI | Sussex | 3 hr |
| Jun 19, 8:24 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 36 min |
| Jun 19, 8:45 PM EDT | Special Weather Statement | PHI | Sussex | 30 min |
Nearby
Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.